Alert archive / California / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Hanford, CA

May 9, 2019Fresno County, Madera County, Mariposa County, California

NWS Hanford, CA issued this severe thunderstorm warning at May 9, 2019, 7:19 PM PDT for Fresno County, Madera County, Mariposa County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2019, 7:19 PM PDT (02:19 UTC)
Expired
May 9, 2019, 7:45 PM PDT
In force
26 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Fresno County, CA, Madera County, CA, Mariposa County, CA

The radar

The San Joaquin Valley radar (KHNX), 110 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 2.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2019-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2019-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WUUS56 KHNX 100219
SVRHNX
CAC019-039-043-100245-
/O.NEW.KHNX.SV.W.0013.190510T0219Z-190510T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Joaquin Valley CA
719 PM PDT THU MAY 9 2019

The National Weather Service in Hanford CA has issued a

* Severe Thunderstorm Warning for...
  Southeastern Mariposa County in central California...
  Central Madera County in central California...
  Northern Fresno County in central California...

* Until 745 PM PDT.

* At 718 PM PDT, a severe thunderstorm was located near Oakhurst, or 
  10 miles south of Yosemite South Entrance, moving south at 
  around 15 mph. 

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Oakhurst, Yosemite Lakes, Metcalf Gap, Coarsegold, Batterson, Bass
  Lake, Ahwahnee and Auberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3742 11981 3744 11958 3712 11949 3709 11981
TIME...MOT...LOC 0218Z 354DEG 32KT 3736 11969 

HAIL...1.00IN
WIND...<50MPH
 
$$
BS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:11 PM PDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 9, 3:11 PM PDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
311 PM PDT Thu May 9 2019

.SYNOPSIS...
A low pressure system will drop southward from the northern Rocky
Mountain region into our area by this evening and bring unsettled
showery conditions to the central CA interior by this afternoon
and much cooler temperatures by Friday. Thunderstorms will be
possible across our area today and again on Friday.

&&

.DISCUSSION...
Showers and thunderstorms developed over the Sierra Nevada this
afternoon as upper level energy drops south from the Great Basin.
Radar estimated high rain rates over half inch per hour with the
stronger storms. Storms are moving very slow with a weak mid
level storm flow. This will increase the threat of flooding over
parts of the southern sierra through the evening. Satellite
precipitable water estimates are fairly high across the district
near three quarters of an inch which is 2-3 sigmas above normal.
These high PW remains across central CA through saturday. Snow
levels starting fairly high near 9kft will increase the likelihood
of flooding in the sierra rivers and streams with rain on top of the
sierra snowpack. The snow levels lower to near 7500 feet towards
by Friday morning 12z Friday and start to rise Friday afternoon.
Will continue with a winter weather advisory as several inches of
accumulating snow will be probable over the high sierra country.
Higher resolution models indicate the focus for precipitation
shifting into the south valley and Tehachapi Mountains overnight
into Friday morning with the upper low moving slowly south and
closing off over the central valley tonight, then moving to near
point conception Friday afternoon. This should favor the south
valley for rainfall as storms could move off the sierra and
tehachapi mountains as the storm steering flow turns NE to E.
Convective storms development will favor the Kern County area
Friday afternoon and evening as the low moves over the Channel
Islands. A few storms may be possible towards the Tehachapis
Saturday with day time instability and the low finally moving
onshore through Baja.

A ridge builds from the Pacific over North CA for early next week
bring a dry and warming trend. A Pacific trough is progged to
reach the western Conus coast by the middle of next week which may
bring another round of cooler temperatures and unsettled weather
across central CA.

&&

.AVIATION...
An incoming low pressure system will produce scattered showers at
times through the next 24 hours. Isolated afternoon and evening
thunderstorms are possible across the central CA interior through
06Z Friday and again after 18Z Friday. This will create areas of
mountain obscuring IFR over the Sierra and Kern County mountains,
while areas of MVFR with local IFR conditions can be expected in the
San Joaquin Valley and desert areas. Otherwise, VFR conditions are
expected during the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Winter Weather Advisory until 11 PM PDT Friday ABOVE 8000 FEET
FOR THE CAZ192>194.

&&

public...MV
avn/fw...BS
synopsis...MV

weather.gov/hanford

In the hours before

Special weather statement, May 9, 4:58 PM PDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
458 PM PDT THU MAY 9 2019

CAZ196-199-100045-
Kern County Desert CA-Tehachapi Area CA-
458 PM PDT THU MAY 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KERN COUNTY UNTIL
545 PM PDT...

At 457 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Tehachapi, or 35 miles north of Lancaster, moving east
at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Kern
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3516 11825 3528 11822 3527 11797 3508 11802
TIME...MOT...LOC 2357Z 282DEG 8KT 3521 11816

ab
Special weather statement, May 9, 5:26 PM PDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
526 PM PDT THU MAY 9 2019

CAZ196-198-199-100100-
Indian Wells Valley CA-Kern County Desert CA-Tehachapi Area CA-
526 PM PDT THU MAY 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KERN COUNTY UNTIL 600 PM
PDT...

At 526 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Randsburg, or 22 miles southwest of Ridgecrest, moving
east at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of eastern Kern
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3529 11801 3548 11806 3554 11780 3533 11774
TIME...MOT...LOC 0026Z 257DEG 13KT 3541 11796

ab
Special weather statement, May 9, 6:04 PM PDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
604 PM PDT THU MAY 9 2019

CAZ195-196-198-199-100145-
Indian Wells Valley CA-Lake Isabella CA-Kern County Desert CA-
Tehachapi Area CA-
604 PM PDT THU MAY 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERN COUNTY UNTIL
645 PM PDT...

At 604 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Inyokern, or 18 miles southwest of Ridgecrest,
moving north at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Kern
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3539 11780 3544 11814 3565 11816 3561 11774
TIME...MOT...LOC 0104Z 190DEG 7KT 3549 11795

ab
Special weather statement, May 9, 6:56 PM PDT, 23 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
656 PM PDT THU MAY 9 2019

CAZ194-195-100245-
Lake Isabella CA-Sequoia Kings CA-
656 PM PDT THU MAY 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERN AND
SOUTHEASTERN TULARE COUNTIES UNTIL 745 PM PDT...

At 656 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles east of East Porterville, or 26 miles east of Porterville,
moving east at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Johnsondale, Uhl, Pascoes and Kernville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3581 11868 3606 11864 3602 11830 3577 11835
TIME...MOT...LOC 0156Z 281DEG 9KT 3593 11859

ab
Special weather statement, May 9, 7:13 PM PDT, 6 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
713 PM PDT THU MAY 9 2019

CAZ190-192-100300-
Central Sierra CA-Central Sierra Foothills CA-
713 PM PDT THU MAY 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARIPOSA...CENTRAL MADERA
AND NORTHERN FRESNO COUNTIES UNTIL 800 PM PDT...

At 711 PM PDT, trained weather spotters reported a strong
thunderstorm, producing pea sized hail, near Bootjack, or 8 miles
southwest of Yosemite South Entrance, moving to the south at around
15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Yosemite South Entrance, Oakhurst, Yosemite Lakes, Bootjack, Metcalf
Gap, Batterson, Fish Camp, Wawona, Coarsegold, Bass Lake, Jerseydale,
Ahwahnee, Mariposa Grove and Auberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3760 11994 3763 11964 3712 11949 3709 11981
TIME...MOT...LOC 0211Z 354DEG 32KT 3745 11976

BS
Local storm report, May 9, 7:16 PM PDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
716 PM PDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             PONDEROSA               36.11N 118.53W
05/09/2019  E0.25 INCH       TULARE             CA   TRAINED SPOTTER

            A TRAINED STORM SPOTTER REPORTED PEA SIZED
            HAIL IN PONDEROSA AT 708 PM PDT.

&&

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:26 PM PDTSpecial Weather StatementHNX34 min
May 9, 6:04 PM PDTSpecial Weather StatementHNX41 min
May 9, 6:31 PM PDTAreal Flood AdvisoryHNXKern119 min
May 9, 6:56 PM PDTSpecial Weather StatementHNXTulare49 min
May 9, 7:13 PM PDTSpecial Weather StatementHNXMadera, Mariposa47 min
May 9, 7:47 PM PDTSevere Thunderstorm WarningHNXFresno, Madera28 min
May 9, 8:06 PM PDTFlash Flood WarningHNXTulare3 hr
May 9, 8:28 PM PDTSpecial Weather StatementHNX47 min
May 9, 8:53 PM PDTFlash Flood WarningHNXTulare3 hr
May 10, 12:50 AM PDTAreal Flood AdvisoryHNXKern3 hr
May 10, 3:00 AM PDTAreal Flood AdvisoryHNXKern6 hr
May 10, 6:30 AM PDTSpecial Weather StatementHNXKings45 min
May 10, 8:41 AM PDTFlash Flood WarningHNXKern64 min
May 10, 9:39 AM PDTAreal Flood AdvisoryHNXKern3 hr
May 10, 9:51 AM PDTAreal Flood AdvisoryHNXKern114 min
May 10, 11:56 AM PDTAreal Flood AdvisoryHNXKern3 hr
May 10, 2:36 PM PDTAreal Flood AdvisoryHNXKern102 min

Nearby

Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.